Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 95, NWS La Crosse, WI

July 1, 1997Crawford County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 1, 1997, 11:52 PM CDT for Crawford County, Wisconsin. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 1997, 11:52 PM CDT (04:52 UTC)
Expired
Jul 2, 1997, 12:55 AM CDT
In force
63 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Crawford County, WI

The radar

The La Crosse radar (KARX), 68 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 8:45 PM CDTTornado WatchSPC5 hr
Jul 1, 10:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1089 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 020453 RRA
SVRLSE
WIC023-020555-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1152 PM CDT TUE JUL 1 1997

* SEVERE THUNDERSTORM WARNING FOR
    CRAWFORD COUNTY - SOUTHWESTERN WISCONSIN

* UNTIL 1255 AM CDT
 
* SOME LOCATIONS AFFECTED
    LYNXVILLE
    BARNUM
    EASTMAN
    SENECA

* AT 1150 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS NEAR LYNXVILLE OR 40 MILES SOUTH OF LA
  CROSSE AND NEAR BARNUM OR 45 MILES SOUTHEAST OF LA CROSSE. THESE
  STORMS WERE MOVING EAST AT 20 MPH.

* THESE STORMS WILL BE NEAR LYNXVILLE THROUGH MIDNIGHT AND NEAR
  SENECA BY 1210 AM..

THE MAIN THREAT FROM THESE STORMS IS LARGE HAxIL. DO NOT GO OUTDOORS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE
THUNDERSTORMSCAN PRODUCE TORNADOES. TAKE SHELTER IMMEDIATELY IN A
STRONG BUILDING. KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:15 PM CDT, 8 hours 37 minutes earlier.

Area forecast discussion, Jul 1, 3:15 PM CDT, 8 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT TUE JUL 1 1997

MAIN FORECAST PROBLEM FOR TONIGHT IS THE SEVERE WEATHER THREAT THIS
EVENING.

AT 19Z...A STRONG SHORTWAVE...FOR JULY 1...WAS LOCATED NEAR THE BLACK
HILLS OF SD...WITH A DEEPENING SURFACE LOW FROM CENTRAL ND TO CENTRAL
NE.  A TROUGH/DRY LINE WAS DEVELOPING FROM SOUTHERN SD SOUTH INTO
NORTHERN KS.  EAST OF THE MO RIVER...THE UPPER MIDWEST WAS IN A VERY
WARM...MOIST AND UNSTABLE AIRMASS. 18Z SOUNDINGS FROM ACROSS THE UPPER
MIDWEST INDICATE A MODERATE TO STRONG MID LEVEL CAP SOUTH AND WEST OF
A KDVN-KMSP-KABR LINE.  HIGH RISK SEVERE THREAT COVERS THE FORECAST
AREA THRU MUCH OF TONIGHT.

12Z MODELS SIMILAR WITH THE SYNOPTIC SCALE FEATURES THRU 24HRS...WITH
THE SHORTWAVE MOVING INTO NORTHCENTRAL MN AND THE SURFACE LOW DEEPENING
INTO NORTHERN MN.  THIS LEAVES THE FORECAST AREA IN THE WARM SECTOR
THRU THE EVENING HOURS.  ATMOSPHERE ACROSS THE FORECAST AREA CHARGED
FOR SUPERCELL STORM DEVELOPMENT THRU THIS EVENING WITH HIGH CAPE VALUES
AND INCREASING HELICITY AS A STRONG UPPER JET MOVES IN.

AT 19Z...THE MAIN AREA TO WATCH FOR INITIATION OF CONVECTION STRETCHED
ALONG THE MN/SD TO IA/NE BORDERS.  MID DAY MESO ANALYSES /SURFACE RUC/
INDICATED STRONG WIND AND MOISTURE CONVERGENCE INTO THIS AREA...WITH
STRENGTHENING UPPER LEVEL DIVERGENCE.  FLY IN OINTMENT IS STRONG THE
CAP IN THAT AREA INDICATED BY THE 18Z KOAX SOUNDING.

FEEL STORMS WILL EVENTUALLY FIRE ALONG MN/SD BORDER...THEN DEVELOP
SOUTH ALONG THE ADVANCING TROF/DRY LINE...THEN ROLL RAPIDLY EAST ACROSS
SOUTHERN MN/NORTHERN IA...TO AFFECT THE FORECAST AREA DURING THE MID
EVENING INTO POST-MIDNIGHT HOURS.

AFTER CONVECTION ROLLS THRU...COOLER...DRIER AIR WILL SLOWLY FILTER
INTO THE AREA ON BRISK SOUTHWEST TO NORTHWEST WINDS.

NGM-FWC/AVN-FAN TEMPERATURE GUIDANCE FOR TONIGHT IN THE BALLPARK...POPS
RAISED.

RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:17 PM CDTTornado WarningARXCrawford, Vernon43 min
Jul 1, 10:26 PM CDTSevere Thunderstorm WarningARXBuffalo64 min
Jul 1, 11:01 PM CDTTornado WarningARXCrawford49 min
Jul 1, 11:10 PM CDTSevere Thunderstorm WarningARXClark65 min
Jul 1, 11:31 PM CDTSevere Thunderstorm WarningARXBuffalo59 min
Jul 1, 11:36 PM CDTSevere Thunderstorm WarningARXRichland64 min
Jul 1, 11:50 PM CDTSevere Thunderstorm WarningARXGrant60 min
Jul 1, 11:58 PM CDTTornado WarningARXClark47 min
Jul 2, 12:34 AM CDTSevere Thunderstorm WarningARXTrempealeau66 min
Jul 2, 1:29 AM CDTSevere Thunderstorm WarningARXClark, Jackson51 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.